Chemotherapy is used worldwide in the treatment of different types of cancers. It is effective at targeting widespread cancer cells in the body. However, like most treatments, it often causes side effects.
Hand-foot syndrome (also known medically as palmar-plantar erythrodysesthesia) is a common side-effect of some chemotherapy treatments that causes skin changes on the palms of your hands and the soles of your feet. It can be spotted by swelling, redness, and often by the pain that it causes in the hands and feet of patients. It can, however, be managed as part of cancer care and treatment.1
There are different ways of managing hand-foot syndrome depending on the severity and extent of the skin changes and the symptoms associated. Below, we discuss the symptoms to look out for, ways of managing the condition and a FAQ section for any further questions.
Grades of hand foot syndrome
Hand-foot syndrome is graded according to the extent or prevalence of symptoms present. The National Cancer Institution has a classification of hand-foot syndrome graded into 3 different grades in increasing severity of symptoms or skin changes. The table below highlights these grades and their respective symptoms.2
|Grade of HFS||Symptoms|
|1||No pain present, minimal redness and/or swelling|
|2||Slight discomfort/pain, skin starts to peel, blister and bleed. Redness and/or swelling.|
|3||Significant pain. Skin changes increase in severity.|
Depending on the grading of hand-foot syndrome, the management and subsequent treatment of the skin changes vary. Your healthcare provider can provide more information or guidance in determining the grade classification of your skin changes. Relieving your symptoms and managing them is an important part of your cancer care. Not receiving proper management can significantly reduce your quality of life, so ensure you discuss the effects of chemotherapy and any changes in your skin with your healthcare provider.
Causes of hand foot syndrome
Hand-foot syndrome is commonly associated with systemic chemotherapy, i.e. treatment in which the entire body receives the administered drug.3 Generally, it is understood that due to the drug being administered into your blood circulation, it tends to leak from the capillaries in the hands and feet, thus causing skin reactions. A study also found that the occurrence of hand-foot syndrome is dose-related. Thereby, a higher cumulative dose of the administered chemotherapy drug increases the risks of hand-foot syndrome occurring during chemotherapy.
However, it is well documented that some cancer drugs are more likely to be associated with hand-foot syndrome than others. Some chemotherapy drugs that are more likely to cause hand-foot syndrome include:4
It is important to remember that not everyone treated with these chemotherapy drugs will experience hand-foot syndrome.
Signs and symptoms of hand foot syndrome
Skin changes associated with hand-foot syndrome may not appear immediately upon starting treatment. Some reports state anything from 3-6 weeks up to 2-3 months after starting treatment is when initial skin changes are noticed.
Some of the milder symptoms include:
- Paresthesia - burning and/or tingling sensation in palms of hands or soles of feet. This usually occurs before blisters appear
- Dry, scaly skin
- Slight discomfort
- Skin thickness
- Erythema (redness of skin)
Severe cases of hand-foot syndrome showcase symptoms such as:
- Blistering or ulceration of hands and/or feet
- Bleeding skin
- Severe pain
- Difficulty interfering with daily functioning of hands and/or feet
Management and treatment
Initial management of the milder presentations of hand-foot syndrome includes general skin-care advice. The use of moisturising creams where the skin is affected promotes a healthy skin barrier. Petroleum-based ointments or urea-based creams routinely being applied are recommended as an initial non-pharmacological approach to managing mild hand-foot syndrome.5 However, some studies have shown routine use of urea-based creams may aid in preventing the development of hand-foot syndrome. This may need to be considered by you and your healthcare provider upon initiating chemotherapy treatment.
Your healthcare provider can also recommend general advice for relieving any swelling, such as elevating feet or using ice packs. Reducing exposure to the sun and avoiding wearing tight-fitted garments may also help with general discomfort associated with hand-foot syndrome.
For more severe cases, pain relief medication may be required. Generally, anti-inflammatories such as ibuprofen or naproxen may be given to reduce swelling and pain. Some studies have shown the use of celecoxib and pyridoxine to be effective in prevention.6
These tips will help prevent symptoms of hand-foot syndrome. However, the only effective treatment for hand-foot syndrome is a dose reduction or stopping treatment for a short while.5 This depends on the severity and grade of hand-foot syndrome and is generally only considered in more severe cases.
Hand-foot syndrome typically will be suspected in any patient receiving chemotherapy who starts to develop skin changes whilst under treatment. The grading system (as shown in Table 1) will be used to characterise the symptoms and thereby initiate appropriate management.
It is worth noting that hand-foot syndrome and its subsequent skin changes may present differently in patients with a darker skin complexion. In these patients, erythema may present as hyperpigmentation instead.7
The earlier any skin changes whilst on chemotherapy are noticed, the better the management of hand-foot syndrome will be. This will help significantly improve the quality of life.
Hand-foot syndrome is believed to be dose-associated. The higher the cumulative dose, the higher the chances are that patients may experience hand-foot syndrome to any varying degree.2
Some chemotherapy drugs may also increase the chances of a patient developing hand-foot syndrome - e.g. typically patients receiving capecitabine or fluorouracil.
How can I prevent hand foot syndrome?
- Implementing a good skin-care regimen - use urea-based moisturising creams on your hands and feet once chemotherapy treatment has started.
- Don’t do any strenuous exercise or mechanical work - applying pressure to your hands and feet will increase the chances of leakage from capillaries.
- Avoid unnecessary or prolonged heat exposure - direct sunlight or heat can increase blood flow to capillaries in hands and feet, thus more likely to promote leakage.
How common is hand foot syndrome?
Studies have shown that hand-foot syndrome is common in patients on some chemotherapy treatments (e.g. capecitabine or fluorouracil). In 2015, a clinical trial found that out of 546 patients being treated with capecitabine, nearly 45% of these patients developed varying grades of hand-foot syndrome. Out of these patients, nearly 15% developed a more severe presentation of hand-foot syndrome at grade 3.
When should I see a doctor?
It is recommended that you should seek a medical professional's advice if you notice any new skin changes. After practising and implementing a good skin-care regimen and following the tips above for prevention, the skin on your hands and feet should be healthy. If this is not the case or symptoms worsen, then seek medical help.
Modern-day cancer treatments are effective, but like most other medications for any ailment or condition, they may cause unwanted side effects. Although hand-foot syndrome is common in cancer patients, it can be well-managed and controlled if skin changes are recognized early and reported. Always seek medical help if symptoms worsen or you need general advice on prevention.
- Braghiroli CS, Ieiri R, Ocanha JP, Paschoalini RB, Miot HA. Do you know this syndrome? Hand-foot syndrome. An Bras Dermatol [Internet]. 2017 [cited 2023 Jun 22];92(1):131–3. Available from: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5312196/
- Kwakman JJM, Elshot YS, Punt CJA, Koopman M. Management of cytotoxic chemotherapy-induced hand-foot syndrome. Oncology Reviews [Internet]. 2020 Feb 2 [cited 2023 Jun 22];14(1). Available from: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7232019/
- Kwakman JJM, Simkens LHJ, Van Rooijen JM, Van De Wouw AJ, Ten Tije AJ, Creemers GJM, et al. Randomized phase III trial of S-1 versus capecitabine in the first-line treatment of metastatic colorectal cancer: SALTO study by the Dutch Colorectal Cancer Group. Annals of Oncology [Internet]. 2017 Jun [cited 2023 Nov 6];28(6):1288–93. Available from: https://linkinghub.elsevier.com/retrieve/pii/S0923753419324421
- Hoesly FJ, Baker SG, Gunawardane ND, Cotliar JA. Capecitabine-induced hand-foot syndrome complicated by pseudomonal superinfection resulting in bacterial sepsis and death: case report and review of the literature. Archives of Dermatology [Internet]. 2011 Dec 1 [cited 2023 Jun 22];147(12):1418–23. Available from: https://doi.org/10.1001/archdermatol.2011.320
- Pendharkar D, Goyal H. Novel & effective management of capecitabine induced Hand Foot Syndrome. JCO [Internet]. 2004 Jul 15 [cited 2023 Jun 22];22(14_suppl):8105–8105. Available from: http://ascopubs.org/doi/10.1200/jco.2004.22.90140.8105
- Pandy JGP, Franco PIG, Li RK. Prophylactic strategies for hand-foot syndrome/skin reaction associated with systemic cancer treatment: a meta-analysis of randomized controlled trials. Support Care Cancer [Internet]. 2022 Nov 1 [cited 2023 Nov 6];30(11):8655–66. Available from: https://doi.org/10.1007/s00520-022-07175-3
- Whorton AE, Razzak AN, Jha P, Whorton A, Razzak AN, Jha P. Hand-foot syndrome presentation post-capecitabine treatment in a black patient. Cureus [Internet]. 2022 Jul 15 [cited 2023 Nov 6];14(7). Available from: https://www.cureus.com/articles/105547-hand-foot-syndrome-presentation-post-capecitabine-treatment-in-a-black-patient